MAUDE Adverse Event Report: VASCULAR SOLUTIONS LLC ONCONTROL BIOPSY SYSTEM TRAY 152MM (BOX; BIOPSY NEEDLE KIT

VASCULAR SOLUTIONS LLC ONCONTROL BIOPSY SYSTEM TRAY 152MM (BOX; BIOPSY NEEDLE KIT
Model Number 9411-VC-006
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 02/08/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Qn#(b)(4).An investigation has been opened to review histoprical data and risk documentation.A follow up report will be submitted after investigation.
 
Event or Problem Description
It was reported that: during bone marrow procedure, the access needle broke off at the hub.After the device broke off at the hub a hemostat was used to try to remove the needle that was in iliac.Needle broke again mid shaft under the skin.Patient was sent to surgery to remove the remainder of the needle.Additional information on 13feb2023: during a bone marrow procedure on the (b)(6) 2023 the cannula broke off at the level of the depth gauge.At that point the cannula was sticking out of patient.The physician attempted to remove the cannula that was stuck in bone with a hemostat.The cannula broke again leaving the rest in the body.The patient was then sent to surgery where they successfully removed the cannula in its entirety.The patient was reported as fine post the incident.
 
Additional Manufacturer Narrative
Qn#(b)(4).There was no product returned for this complaint.No returned product evaluation could be completed.Pictures were shared by the account.The hub was separated from the cannula.The shaft which is intact to the hub was observed to be severely deformed.The distal cannula was separated into two pieces with the shaft severely damaged.Unit was manufactured by (b)(4).A device history record review was done and no nonconformances were noted.All processes steps were followed correctly.Case details were reviewed.A patient underwent a bone marrow procedure.The needle broke off at the hub.Hemostats were used to retrieve from the iliac.The shaft broke again.No unit was returned for evaluation.Pictures were provided by the customer.The cannula hub was separated.Shaft was severely damaged and separated.Per ifu states the following - per step 5, locate insertion site with needle set on the periosteum.Note depth marking.Squeeze trigger to penetrate cortex to medullary space.Do not apply excessive force to driver/needle set.Additional information was requested.A response was received.The bone was suspected to be sclerotic but unknown.Cannula broke off at the level of the depth gauge.The cannula was sticking out of the patient.Hemostats were used to remove the piece which broke again.Further surgery was employed to remove the remaining piece.The left-over piece was removed without any issues.Patient condition is fine.Account stated that the unit was used per ifu.It is likely that the damages occurred during use in the procedure based on the extent of damages observed on the hub shaft and cannula shaft.The cannula shaft crimp is likely due to the device retrieval.When stuck in the bone.Based on the information, the most likely root cause is operational context and/or unintended use error.
 
Event or Problem Description

Brand Name
ONCONTROL BIOPSY SYSTEM TRAY 152MM (BOX
Common Device Name
BIOPSY NEEDLE KIT
Manufacturer (Section D)
VASCULAR SOLUTIONS LLC
minneapolis MN
Manufacturer (Section G)
VASCULAR SOLUTIONS LLC
6464 sycamore court north
minneapolis MN 55369
Manufacturer Contact
elaine cully
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key16416291
Report Number2134812-2023-00006
Device Sequence Number3364385
Product Code FCG
UDI-Device Identifier10841156108472
UDI-Public10841156108472
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K113872
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/17/2025
Device Model Number9411-VC-006
Device Catalogue Number9411-VC-006
Device Lot Number64434263
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/08/2023
Supplement Date Received by Manufacturer02/08/2023
Initial Report FDA Received Date02/22/2023
Supplement Report FDA Received Date04/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age43 YR
Patient SexMale